Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 261, NWS Hastings, NE

August 3, 2005Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 3, 2005, 7:33 PM CDT for Valley County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 7:33 PM CDT (00:33 UTC)
Expired
Aug 3, 2005, 8:16 PM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Valley County, NE

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:37 PM CDTTSTM WND DMG3 S Ord, NEPIVOT TURNED OVER BY WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 7:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3221 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 040033
SVRGID
NEC175-040115-
/O.NEW.KGID.SV.W.0261.050804T0033Z-050804T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VALLEY COUNTY IN CENTRAL NEBRASKA

* UNTIL 815 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ORD...OR ABOUT 34 MILES EAST OF
  BROKEN BOW...MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  ELYRIA...
  ORD...

PEOPLE IN VALLEY COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

THE PRIMARY SEVERE WEATHER THREAT IS LARGE HAIL THE SIZE OF 
QUARTERS.

LAT...LON 4166 9916 4149 9910 4150 9873 4177 9877

$$

NOAA/NWS/MORITZ
2 follow-up statements
000 
WWUS53 KGID 040043
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT WED AUG 3 2005

NEC175-040115-
/O.CON.KGID.SV.W.0261.000000T0000Z-050804T0115Z/
VALLEY NE-
741 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
VALLEY COUNTY...

SEVERE THUNDERSTORMS CONTINUE TO DEVELOP IN NORTHWEST VALLEY COUNTY. 
AT 742 PM...A SEVERE THUNDERSTORM WAS NEAR COMSTOCK...AND IS CAPABLE 
OF PRODUCING GOLF BALL SIZE HAIL ALONG THE COMSTOCK TO ORD ROAD. 

THIS STORM WAS MOVING EAST AT 20 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWEST VALLEY COUNTY AT 750 PM CDT
  ORD AROUND 800 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY 

LAT...LON 4166 9916 4149 9910 4150 9873 4177 9877

$$
000 
WWUS53 KGID 040116
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT WED AUG 3 2005

NEC175-040126-
/O.EXP.KGID.SV.W.0261.000000T0000Z-050804T0115Z/
VALLEY NE-
816 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR VALLEY COUNTY EXPIRES AT 815
PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES 
THROUGH FAR NORTHERN VALLEY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4166 9916 4149 9910 4150 9873 4177 9877

$$

NOAA/NWS/MORITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:27 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 3, 3:27 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED AUG 03 2005

.SHORT TERM...LATEST WATER VAPOR IMAGERY IMAGERY FROM THIS AFTERNOON
REVEALS A STRONG UPPER WAVE DIGGING INTO THE NORTHERN ROCKIES WHILE
A BROAD UPPER RIDGE IS SEEN FROM THE SOUTHERN PLAINS INTO THE MID MS
RIVER VALLEY.  SURFACE ANALYSIS SHOWS A COLD FRONT SITTING FROM
SOUTHEAST SD INTO SOUTHWEST NEBRASKA WITH VERY WARM TEMPERATURES
AHEAD OF THIS FRONT. STRONG CAPPING ALONG AND SOUTH OF THIS FRONT
HAS KILLED OFF ANY DEVELOPMENT OF CONVECTION THUS FAR. THE ONLY SIGN
OF DEEP CONVECTION AT THIS POINT IS WELL BEHIND THE FRONT OVER THE
NEBRASKA PANHANDLE.

AS THE REGION HEADS INTO THIS EVENING ELEVATED CONVECTION IS
EXPECTED TO BECOME MORE NUMEROUS OVER NORTHERN NEBRASKA AS LARGE
SCALE FORCING FROM THE SHORT WAVE MENTIONED ABOVE MOVES INTO THE
AREA. THIS SHOULD HELP TO REINFORCE THE FRONT AND PUSH IT INTO
SOUTHERN NEBRASKA BY MIDNIGHT.  EVEN THOUGH LOW LEVEL FORCING SHOULD
INCREASE ALONG THIS FRONT AS IT MOVES SOUTH...CAPPING IN THE WARM
SECTOR LOOKS TO BE TOO STRONG TO SUPPORT SURFACE BASED CONVECTIVE
DEVELOPMENT.  HOWEVER...IT LOOKS LIKE ELEVATED CONVECTION NORTH OF
THE FRONT WILL SLIDE SOUTH OUT OF NORTHERN NEBRASKA DURING THE
EVENING HOURS.  GIVEN THE ELEVATED NATURE OF THE CONVECTION AND
LITTLE IN THE WAY OF EFFECTIVE DEEP LAYER SHEAR...NOT THAT CONCERNED
WITH THE SEVERE THREAT FROM THIS CONVECTION.  EXPECT THE CONVECTION
WILL CONTINUE A SLOW SOUTHWARD PROGRESSION DURING THE OVERNIGHT
HOURS WITH PRECIP COVERAGE DECREASING TOWARD 12Z.

THE FRONT IS SHOWN TO SLIDE SOUTH INTO SOUTHERN KANSAS BY TOMORROW
AFTERNOON WITH CONVECTION LINGERING OVER FAR SOUTH CENTRAL NEBRASKA
DURING THE MORNING HOURS AND OVER NORTHERN KANSAS INTO THE
AFTERNOON.  CLOUD COVER WILL REMAIN THICK ENOUGH TO KEEP
TEMPERATURES ON THE COOLER SIDE WITH HIGHS IN THE MID 70S TO LOWER
80S EXPECTED.

SUBSIDENCE THEN SETS INTO THE AREA THURSDAY NIGHT INTO FRIDAY WITH
CLOUDS CLEARING OUT OF THE AREA AND WINDS TURNING LIGHT.  SHOULD BE
A COOL NIGHT WITH TEMPERATURES FALLING INTO THE LOWER TO MID 50S BY
SUNRISE ON FRIDAY.  HIGH PRESSURE CONTINUES TO PREVAIL ACROSS THE
AREA ON FRIDAY BUT TEMPERATURES START TO REBOUND INTO THE LOWER TO
MID 80S FOR HIGHS.

.LONG TERM....FROM 12Z SATURDAY THROUGH WEDNESDAY.  MAIN PROBLEM
THROUGH THE PERIOD WILL BE WARM TEMPERATURES AS THE UPPER RIDGE
AGAIN BUILDS AND DOMINATES THE CENTRAL PLAINS.  THOUGH THE MEDIUM
RANGE MODELS DO HAVE SOME DIFFERENCES...THEY ARE IN OVERALL
AGREEMENT WITH KEEPING THE AREA UNDER THE RIDGE.   REMOP ALSO
INDICATES AN ABOVE AVERAGE LEVEL OF PREDICTABILITY WITH RESPECT TO
THE RIDGE ACROSS THE CENTRAL PLAINS...HELPING TO INCREASE CONFIDENCE
IN THE OVERALL PATTERN...WHICH SHOULD LEAD TO ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04/CK
Hazardous weather outlook, Aug 3, 5:37 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT WED AUG 3 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
537 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE NOTED THIS EVENING...MAINLY NORTHWEST
OF A HOLDREGE NEBRASKA TO GRAND ISLAND NEBRASKA LINE. THESE STORMS
WILL FORM ALONG A WEAK SURFACE TROUGH. A SEVERE THUNDERSTORM IS
POSSIBLE...WITH THE MAIN HAZARD BEING WIND GUSTS OVER 60 MPH THIS
EVENING.

A STRONG COLD FRONT WILL PLOW INTO SOUTH CENTRAL NEBRASKA LATE THIS
EVENING...AND SHOULD TRIGGER MORE SHOWERS AND THUNDERSTORMS AFTER
9 PM AND OVERNIGHT. THE THUNDERSTORMS WILL INITIATE IN SOUTH
CENTRAL...AND GRADUALLY SPREAD EAST AND SOUTH OVERNIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY OVER FAR SOUTHERN
NEBRASKA AND NORTH CENTRAL KANSAS. HOWEVER...THE RISK OF SEVERE
WEATHER APPEARS TO BE LOW WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THROUGH ABOUT
MIDNIGHT...AND MAINLY OVER SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NOAA/NWS/MORITZ

In the hours before

Special weather statement, Aug 3, 7:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT WED AUG 3 2005

NEZ039>041-046>048-060>062-040100-
BUFFALO-DAWSON-GREELEY-HALL-HOWARD-MERRICK-NANCE-SHERMAN-VALLEY-
INCLUDING THE CITIES OF...GRAND ISLAND...KEARNEY...LEXINGTON...ORD
717 PM CDT WED AUG 3 2005

.NOW...
SEVERE THUNDERSTORM WATCH NUMBER 700 IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

VALLEY          GREELEY          NANCE          MERRICK
SHERMAN         HOWARD           HALL           DAWSON
BUFFALO

THE SEVERE THUNDERSTORM IS IN EFFECT UNTIL 200 AM.

NOAA/NWS/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:25 PM CDTSevere Thunderstorm WarningGIDGreeley50 min
Aug 3, 8:03 PM CDTFlash Flood WarningGIDValley6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.